Ramipril-associated cholestasis in the setting of recurrent drug-induced liver injury
Gastroenterology and Hepatology from Bed to Bench,
3 April 2017
Angiotensin-converting enzyme inhibitors (ACEIs) are commonly used to treat hypertension. Although generally well tolerated, the adverse effects of ACEIs include hypotension, cough, acute kidney injury and hyperkalemia. Rare reports of ACEI-induced hepatotoxicity have been described, most notably a cholestatic pattern of injury related to captopril.
A 67-year-old male presented to the emergency department with a three-week history of jaundice, pruritis and weakness. Eight weeks before, he began taking ramipril and clopidogrel. His past medical history was significant for previous acute cholestatic liver injury approximately 20 years earlier, which was attributed to methimazole. Abnormal blood work demonstrated aspartate aminotransferase (AST) 47 U/L, alanine aminotransferase (ALT) 46 U/L, total bilirubin 230 µmol/L, direct bilirubin 176 µmol/L, and alkaline phosphatase (ALP) 470 U/L. Abdominal ultrasound and magnetic resonance cholangiopancreatography showed no bile duct obstruction. Further work-up was negative for infectious, autoimmune, or other causes. Percutaneous liver biopsy showed marked cholestasis. With discontinuation of ramipril, the patient demonstrated prolonged cholestasis with partial biochemical improvement and was discharged after six weeks in hospital.
This case represents the first described cross reactivity between ramipril and methimazole, illustrating the complex and poorly understood nature of DILI. Despite the relatively few instances of ACEI-induced liver hepatotoxicity, consideration should be given to discontinuation of ramipril in situations of unknown liver damage.
- drug-induced liver injury
- Abstract Viewed: 255 times
- PDF Downloaded: 142 times